Missouri, 2019

Hail and Damaging Wind in Missouri, June 12, 2019

June 12, 2019 · NWS SGF · 2 events in 2 counties and zones

Isolated severe storms impacted the region with flooding and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe storms impacted the region with flooding and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 1:48 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 12, 1:48 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Wed Jun 12 2019

.SHORT TERM...(This evening through Thursday)
Issued at 209 PM CDT Wed Jun 12 2019

An upper level trough was currently traversing the area. The
first round of showers associated with the surface front is
currently exiting the area. Another round of showers and
thunderstorms...associated with the left exit region of an
approaching jet max...has developed over northwest Missouri and is
currently diving southward. Instability is still attempting to
recover and shear remains rather weak. While overall convective
coverage will be scattered...believe that the severe potential
will be limited to just a few isolated storms and marginal in
nature for this afternoon and evening.

Convection should be out of the area by midnight as surface high
pressure begins to build into the area. Thursday should be dry and
fair with temperatures about 10 degrees below seasonal normals.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 209 PM CDT Wed Jun 12 2019

As high pressure pushes to the east Thursday night into
Friday...the Gulf opens up again and moisture and warm air
advection begin to take place. In addition...the upper level
pattern begins to shift from a current northwest flow to a more zonal
flow by Friday morning to a southwest flow pattern by Satruday
evening. This will push a surface front down into central Missouri
by Sunday where it will stall and meander for the remainder of
the forecast period.

Unfortunately...this sets up the region for several rounds of
potentially heavy rainfall. As upper level waves move through the
southwest flow...they will bring up Gulf moisture that will
interact with the front to produce more rain. The period of
heaviest rains look to be Sunday into Monday evening and then
Tuesday evening into Wednesday. Given the above normal rainfall so
far this year...this system will need to be monitored closely.

Temperatures will moderate to more seasonal levels by Saturday as
the moisture and warm air again returns to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM CDT Wed Jun 12 2019

Upper level trough currently extends along the MO-KS border with
an associated surface front roughly bisecting the CWA at this time.
Ahead of the front...showers have continued to move eastward
across the area. MVFR to occasional IFR conditions are occurring within
the rain areas in the vicinity of the front.

Behind the rain area...the atmosphere is beginning to destabilize
once again. Would expect showers and thunderstorms to begin
redeveloping after 20z mainly along and east of Highway 65.
Convection is expected to be scattered in nature with MVFR
conditions occuring in the vicinity of this activity.

Conditions should begin to improve from west to east as the front
pushes eastward. Expect SKC-SCT250 in the terminal areas after 03z
and for the remainder of the area after 05z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Jun 12, 2:48 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
348 PM CDT Wed Jun 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
348 PM CDT Wed Jun 12 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Thunderstorms will be possible late this afternoon into the mid
 evening. Some of the stronger storms...mainly north of Highway
 60...will be capable of producing hail to the size of quarters
 and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 More showers and thunderstorms will be possible from late Friday
 through Wednesday. This system need to be monitored closely as
 the potential exists for heavy rain to occur.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, Jun 12, 5:22 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
622 PM CDT Wed Jun 12 2019

MOZ081-130000-
Laclede MO-
622 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR LACLEDE COUNTY UNTIL 700 PM
CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lebanon, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Morgan...                         Conway...
Phillipsburg...                   Bennett Springs...
Twin Bridges...                   Competition...
Eldridge...                       Lynchburg...
Sleeper...                        Falcon...
Dry Knob...

This includes Interstate 44 between mile markers 112 and 140.

LAT...LON 3789 9263 3784 9260 3780 9256 3780 9254
      3748 9225 3748 9285 3772 9284 3772 9286
      3789 9286
TIME...MOT...LOC 2322Z 334DEG 30KT 3780 9275

Titus

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laclede

When
June 12, 5:37 PM CST
Where
Laclede County, 0.88 mi NE of Phillipsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.560, -92.790

Quarter sized hail was reported along I-44 near mile marker 123 near Phillipsburg.

Thunderstorm Wind, Dallas

When
June 12, 5:45 PM CST
Where
Dallas County, 0.32 mi N of Olive to 0.55 mi E of Olive
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.455, -93.150

Leaf litter and trees limbs were reported down near US Highway 65 and Highway 215.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835100, 835101.